Common alterations

It’s known that women with HIV may experience some problems such as irregular periods, heavy or lighter bleeding than they used to have, lack of menstrual periods, no menstruation for over 90 days or more severe premenstrual syndrome. It’s also been observed that these symptoms are more frequent if the woman has a low CD4 cell count, a high viral load or if she has lost too much weight. 

Why does it happen?

These alterations arise because HIV changes the immune system, which affects the way the body maintains different hormone levels, such as estrogen and progesterone. These substances have such a delicate balance that any change in the amount of any of them can alter all the other levels. 

Besides, as HIV advances, many people lose weight, develop anemia or problems absorbing nutrients, factors which also affect hormone levels and alter the menstrual cycle. 

It’s not HIV, it may be the treatment

However, not just the infection may produce these consequences, but also antiretroviral treatment itself. Regrettably, investigations to approve medications usually don’t include many women or are simply not focused in side effects such as those which affect menstruation, therefore there is hardly any clinical data on which medications influence these problems. 

Don’t get used to this and talk to your doctor

Nevertheless, it’s important that you remember that the fact there are no studies that describe them doesn’t mean menstrual alterations derived from the medications don’t exist, so every time you notice something in this sense, talk it over with your doctor. 

Also remember that the condition of living with HIV may also be related to the presence of other vaginal or cervical infections. This is why, we have to consider that menstrual problems may originate because of these other diseases, such as pelvic inflammatory disease. If aside from what we’ve already mentioned you show, for example, bleeding after intercourse, it’s important to let your doctor know. 

The fact these menstrual alterations are frequent, doesn’t mean suffering because of them has to be considered a normal part of living with HIV. The best thing is to visit your doctor and look for the real cause of the problems, in order to solve them.

At AHF we can help you, we have trained professional personnel that can answer your questions. Write to us via WhatsApp or make an appointment today.

Should I get tested?
×